Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS St. Louis, MO

March 24, 2019Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 6:02 PM CDT for Clinton County, Washington County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2019, 6:02 PM CDT (23:02 UTC)
Expired
Mar 24, 2019, 6:38 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KLSX 242302
SVRLSX
ILC027-189-250000-
/O.NEW.KLSX.SV.W.0012.190324T2302Z-190325T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
602 PM CDT SUN MAR 24 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clinton County in south central Illinois...
  Northwestern Washington County in south central Illinois...

* Until 700 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located near New Memphis,
  moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Nashville, Okawville, New Memphis, Bartelso, Johannisburg,
  Damiansville, Covington, Addieville, New Minden, Venedy, Huegely,
  Frogtown and Posey.

This includes Interstate 64 in Illinois between exits 34 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 8930 3836 8970 3852 8970 3858 8930
TIME...MOT...LOC 2302Z 265DEG 23KT 3844 8964 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kanofsky
1 follow-up statement
336 
WWUS53 KLSX 242338
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
638 PM CDT SUN MAR 24 2019

ILC027-189-242348-
/O.CAN.KLSX.SV.W.0012.000000T0000Z-190325T0000Z/
Clinton IL-Washington IL-
638 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON AND
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3833 8930 3836 8970 3852 8970 3858 8930
TIME...MOT...LOC 2337Z 265DEG 23KT 3846 8934 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:21 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 24, 4:21 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
421 PM CDT Sun Mar 24 2019

.SHORT TERM... (Through Late Monday Night)
Issued at 400 PM CDT Sun Mar 24 2019

Thunderstorms have developed within the last 90 minutes from
central through south central MO in response to large scale
forcing with the upper low in northwest MO and subsequent
reduction in CIN, and were pushing into east central MO. As
discussed in the previous AFD update, the coverage of storms will
continue to increase and the greatest severe threat will reside
the remainder of this afternoon and into this the first half of
this evening across east central and southeast MO into southwest
IL along and ahead of the advancing surface low and southwestward
trailing cold front. The latest mesoanalysis shows SBCAPE on the
order of 500-1000 J/KG in this region, and further destabilization
is expected in response to low level moisture/warm thermal
advection topped by steep mid level lapse rates. Deep layer shear
continues to support supercells with large hail the primary
threat, although there will also be a limited tornado threat
centered across southeast MO and southwest IL along and ahead of
the advancing surface low and where surface winds are forecast to
locally back and a west-east warm front will also reside.

The thunderstorm threat should pass to the east by late evening.
From late evening through overnight hours I am expecting low
stratus to become dominate within the low level north-northeast
flow/CAA in the wake of the the surface low and cold front.
Scattered showers are also expected from the late evening through
overnight, especially across IL and eastern MO attendant with the
southeastward moving upper low and vort max.

Monday looks like a chilly day across the region. There will be a
threat of spotty showers across the southeast half of the CWA in
the morning attendant with trailing vort max. Stratus will
blanket the region during the morning and then slowly decrease
north to south during the afternoon. The combination of the clouds
and north-northeast winds and low level CAA will result in highs
some 5 to 15 degrees below normal for late March.

Continued clearing to the south is expected on Monday night as a
northwest flow short wave passes helping build high pressure into
the region and strengthening the low level CAA. Much of the area
will see below freezing temperatures.

Glass

.LONG TERM... (Tuesday through Next Sunday)
Issued at 400 PM CDT Sun Mar 24 2019

Surface high pressure centered in the Great Lakes on Tuesday will
still influence sensible weather due to its southwestward
extension well into the lower-mid MS Valley. Highs Tuesday will
slightly warmer than Monday but will still remain below average.

Finally a big warm will commence from mid-late week - first as
ridging aloft builds into the area on Wednesday and low level flow
becomes southerly, and then later in the week as the flow aloft
becomes west to southwest and the WAA regime persists. It also
appears that during the later part of the week and into the first
part of the weekend the threat of precipitation will ramp up,
although the ECMWF and GFS vary a bit on all the details. The GFS
has good low level moisture return and a weak disturbance aloft
bringing a chance of showers by Thursday, while Friday into
Saturday there will be a migratory trof and associated surface low
and frontal system bringing showers and scattered thunderstorms.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 4:31 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
431 PM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
431 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening, especially across east central
and southeast Missouri and southwest Illinois where scattered severe
thunderstorms are expected. Large hail will be the primary severe
weather threat, although damaging winds and isolated tornadoes are
also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this evening across
parts of southeast and east central Missouri into southwest Illinois.

Glass

In the hours before

Local storm report, Mar 24, 5:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 NE STEELVILLE         37.98N 91.35W
03/24/2019  E1.00 INCH       CRAWFORD           MO   PUBLIC

            FROM FACEBOOK POST WITH PICTURE. TIME
            ESTIMATED.

&&

MAB
Local storm report, Mar 24, 5:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             MAPAVILLE               38.25N 90.49W
03/24/2019  E0.70 INCH       JEFFERSON          MO   AMATEUR RADIO

&&

MAB
Local storm report, Mar 24, 5:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 ENE VALLES MILL       38.06N 90.43W
03/24/2019  M1.75 INCH       JEFFERSON          MO   FIRE DEPT/RESCUE

&&

CVKING
Local storm report, Mar 24, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 SW MASCOUTAH          38.50N 89.82W
03/24/2019  E0.70 INCH       ST. CLAIR          IL   PUBLIC

&&

CVKING
Special weather statement, Mar 24, 5:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
558 PM CDT SUN MAR 24 2019

ILZ069-074-101-242345-
St. Clair IL-Clinton IL-Washington IL-
558 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...NORTHERN
WASHINGTON AND EAST CENTRAL ST. CLAIR COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Memphis, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Baden, Nashville, Okawville, Germantown, Albers, Ashley, New
Memphis, St. Libory, Bartelso, Beaucoup, Hoyleton, Johannisburg,
Hoffman, Damiansville, Covington, Richview, Addieville, New Minden,
Venedy and Huegely.

This includes Interstate 64 in Illinois between exits 27 and 50.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3835 8975 3855 8975 3858 8921 3833 8919
TIME...MOT...LOC 2258Z 267DEG 40KT 3843 8964

Kanofsky
Local storm report, Mar 24, 5:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             PEVELY                  38.29N 90.40W
03/24/2019  E0.25 INCH       JEFFERSON          MO   PUBLIC

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:58 PM CDTSpecial Weather StatementLSXWashington47 min
Mar 24, 6:09 PM CDTSevere Thunderstorm WarningLSXCalhoun51 min
Mar 24, 6:10 PM CDTTornado WarningLSXRandolph50 min
Mar 24, 6:31 PM CDTSevere Thunderstorm WarningLSXCalhoun43 min
Mar 24, 6:48 PM CDTSevere Thunderstorm WarningLSXRandolph42 min
Mar 24, 6:59 PM CDTSpecial Weather StatementLSXCalhoun, Jersey46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.